• Challenges in the Management of Pediatric Central Venous Access Devices in the Community.

      Wallace, Elaine; Twomey, Marie; O'Reilly, Maeve; Department of Palliative Medicine, Our Lady's Hospital for Sick Children , Crumlin, Dublin , Ireland. (2012-05-25)
      Central venous access devices (CVADs) play an essential role in the care of critically ill children. Significant challenges exist for teams in managing CVADs particularly in a community setting. The authors aimed to assess the experience of general practitioners (GPs) caring for children with CVADs. From 200 CVADs inserted in a pediatric hospital in 2009, 50 patients were randomly selected and 44 GPs were forwarded a questionnaire. Twenty (46%) GPs responded. The main reasons (n = 22) for using CVADs were medication administration (n = 11), nutrition (n = 6), and blood sampling (n = 5). Thirteen (65%) GPs had no education in CVAD management and 14 (70%) were unaware of existing guidelines. Those identified by GPs as having primary responsibility for care of CVADs in the community included hospital/pediatric teams (n = 9), parents (n = 3), GPs (n = 2), public health nurses (n = 1), and palliative care ("home care") teams (n = 1). The main challenges (n = 15) identified by GPs were lack of education (n = 4), line management difficulties (n = 3), infection risk (n = 3), infrequent exposure to CVADs (n = 3), and poor communication (n = 1). GPs felt that these challenges could be addressed through: education (n = 8), increased manpower and community support (n = 1), and improved communication (n = 1). This study highlights the inconsistency and challenges for GPs surrounding CVAD use in children. Further education and support is necessary to assist GPs in their use particularly when providing end-of-life care for children in the community.
    • Intravesical baclofen, bupivacaine, and oxycodone for the relief of bladder spasm.

      Wallace, Elaine; Twomey, Marie; Victory, Ray; O'Reilly, Maeve; Department of Palliative Medicine, St. Luke's Hospital, Rathgar, Dublin 6, Ireland. drelainewallace@gmail.com (2013)
    • Transdermal hyoscine induced unilateral mydriasis.

      Hannon, Breffni; Jennings, Valerie; Twomey, Marie; O'Reilly, Maeve; Palliative Medicine Department, Our Lady's Children's Hospital, Dublin, Ireland. breffnilhannon@yahoo.co.uk (2012-03-20)
      The authors present a case of unilateral mydriasis in a teenager prescribed transdermal hyoscine hydrobromide (scopolamine) for chemotherapy induced nausea and vomiting. The authors discuss the ocular side-effects associated with this particular drug and delivery system and the potential use of transdermal hyoscine as an antiemetic agent in this group.
    • An unusual case of dyspnea in metastatic breast carcinoma.

      Cronin, Kathleen Ann; Twomey, Marie; O'Reilly, Maeve; Carney, Desmond N (Elsevier, 2011-02)